Virginia, 2024

Strong Wind in Virginia, March 29, 2024

March 29, 2024 · NWS RNK · 1 event in 1 county or zone

After a cold front exited the East Coast, northwest winds became gusty. The strong winds combined with wet ground from rainfall from the previous day to cause two trees to be blown down in Henry County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

After a cold front exited the East Coast, northwest winds became gusty. The strong winds combined with wet ground from rainfall from the previous day to cause two trees to be blown down in Henry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 29, 10:19 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 29, 10:19 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1119 AM EDT Fri Mar 29 2024

.SYNOPSIS...
High pressure over the Gulf Coast states and low pressure over
New England will provide windy weather today. A backdoor front
edges south toward the area Easter Sunday, remaining in the area
into midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1115 AM EDT Friday...

Key Messages:

1. Wind Advisory For The Alleghanys into the Roanoke/New River
Valley and Blue Ridge.

2. Special Weather Statement for Elevated Fire Danger VA/NC from
Highlands to Foothills of Blue Ridge.

Main concern this afternoon is the wind and continued drying.

Numerical models favor a breezy/windy scenario today, though
wind studies indicate that will be marginal unless we mix up to
750-700 mb. Indications show potential and winds this high will
be in the 35-45 kt range. Will leave wind advisory in place
where it is as good mixing will occur from 12z-23z today.

Now that we have gone a couple days without rain, forest fuel
moisture has been on a decreasing trend. This coupled with the
wind and low Rh raise concern for increase in wildfire activity.
Dead grass, leaf litter and pine needle cast are the common
carriers of fire. Wind and low Rh will promote higher rates of
spread within these materials. Increasing temperature, low Rh,
and increasing sun angle will increase probability of ignition.
Area of concern today is the VA/NC mountains and foothills.
Farther east, still need another day of drying (today) to make
fuels more receptive. The clouds and higher Rh across WV are
mitigating conditions there, at least for today.

The shortwave that moved across the Alleghanys this morning
bringing a few showers is moving east. Showers and clouds are
decreasing. Think enough moisture still present at the top of
the boundary layer to support high based cumulus this afternoon
but that is about it.

Winds tonight are expected to abate, but may resurface again
Saturday afternoon associated with another shortwave passing by
to our north.

Highs today will be seasonal with upper 50s to around 60 west to
mid to upper 60s east.

Clear skies tonight but enough wind and some warm advection for
lows to be in the 40s.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 430 AM EDT Friday...

Key Messages:

1). Period of Unsettled Weather Conditions Begins to Evolve
Saturday.

2). Above Normal Temperatures Expected Through the Period.

The flow aloft will become increasingly zonal through the period
with broad upper ridging across the southeastern U.S. resulting
in rising heights and temperatures aloft as well. The models
have been very consistent in depicting a mid-level disturbance
which tracks from west to east across the Ohio Valley on
Saturday, along which a frontal boundary/baroclinic zone
develops. A cluster of convection is slated to develop in
association with this fast moving disturbance and track across
northern WV/MD/PA Saturday. Model confidence in this pattern
developing is high given the considerable consistency from run-
to-run. In so doing, it will help to push the baroclinic zone
further south going into Sunday, eventually reaching the I-64
corridor. Additional rounds of showers and possibly a few
thunderstorms will develop Sunday in the vicinity of this
baroclinic zone, although at this point the atmosphere only
weakly supports thunder, mainly from a thermodynamic standpoint,
not dynamics.

Moving into Monday, the baroclinic zone/frontal boundary will
begin to push back to the north as the upper ridge amplifies
further across the eastern U.S. in response to a stronger
weather system tracking northeastward from the Southern Plains
and into the Midwest. Thus, the chance for precipitation will
begin to focus further north, mainly north of I-64 once again.

Any precipitation through the time frame of this forecast period
will be light with relatively limited moisture, westerly flow,
and highly kinematic disturbances embedded within the westerly
flow aloft. In addition, the main dynamics will remain
north/west of the area through the period.

Temperatures will trend warmer through the time frame of this
forecast period as 500mb heights close in on 580dm and 850mb
temperatures sore to near +15C. This will result in well above
normal maximum and minimum temperatures in the 40s/50s to the
70s, respectively, which are on average 10-15 degrees above
normal.

/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed,
- Low Confidence in Thunderstorm Potential.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 430 AM EDT Friday...

Key Messages:

1) Stronger Weather System Brings Showers/Thunderstorms to the
Region Tuesday into Wednesday.

2) Much Cooler Temperatures Return for Late Week

The synoptic pattern will become increasing progressive during
the extended period as an upper trough shifts eastward from the
Midwest. The trough will encounter the upper ridge across the
southeastern U.S. and be shunted more into the Ohio Valley and
Northeastern U.S. with time, but will still be strong enough to
push a stronger cold front through the forecast area by
Wednesday. Widespread showers and a few thunderstorms will
accompany this system. Brooks-Craven values reach values as high
as 25000, indicating good potential for at least thunder with
this activity. MAV MOS thunderstorm pops are the highest I have
seen so far this year, reaching values as high as 44% Tue-Wed.
However, there are indications that the forecast area may be
split between stronger convection to our northwest with the main
upper dynamics and redevelopment of low pressure along the
southeast coast in association with a southern stream short
wave, leaving the RNK CWA in a weaker forcing area and thus less
precipitation and less potential for thunder.

At any rate, in the wake of this intensifying low pressure area
to our north, look for gusty winds and much cooler temperatures
by Thursday as 850mb temperatures plummet from the warm +12C or
better readings early in the week to perhaps as cold as -8C by
the end of the week. Surface temperatures will respond and fall
back to normal or even a bit below normal levels by the end of
the week with freezing temperatures possible in the colder
valleys west of the Blue Ridge and in the mountains of the west
by Friday.

/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Moderate to High Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
As of 655 AM EDT Friday...

No flight restrictions this period but winds will be the main
issue as west-northwest winds gust to 30-40kts at times around
ROA/BCB/BLF/LWB and lesser but still gusty at LYH/DAN.

These winds will slacken off after 23z/00z.

Above average confidence for ceiling, visibility, and moderate
on wind.

EXTENDED AVIATION OUTLOOK...

Another front approaches from the north this weekend bringing
another chance of showers and possible sub-VFR conditions,
moreso over the mountains. Better chance for sub-VFR with
showers, possible storms Monday and Tuesday.

&&

.FIRE WEATHER...
As of 123 AM EDT Friday...

Another good day of drying today as northwest winds will be
gusting to 25 mph or higher most of the day. RH values will drop
to 30 percent or lower across southern VA into the NC piedmont
east of the Blue Ridge and 30-35 percent over most of the
National Forest areas. Will likely coordinate with Forest
Service officials for any enhanced fire danger statements.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 8 PM EDT this evening for VAZ011-014-
     017>020-022>024-033>035.
NC...None.
WV...Wind Advisory until 8 PM EDT this evening for WVZ044-507-508.

&&

SYNOPSIS...AMS/WP
NEAR TERM...PM/WP
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...AMS/WP
FIRE WEATHER...WP
Hazardous weather outlook, Mar 29, 4:51 AM EST, 6 hours 57 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Blacksburg VA
551 AM EDT Fri Mar 29 2024

VAZ011-014-017>020-022>024-033>035-WVZ044-507-508-300845-
Giles-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-Monroe-Eastern Greenbrier-
Western Greenbrier-
551 AM EDT Fri Mar 29 2024

...WIND ADVISORY IN EFFECT FROM 4 AM TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009-010-012-013-015-016-WVZ042-043-300845-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Pulaski-Grayson-
Carroll-Mercer-Summers-
551 AM EDT Fri Mar 29 2024

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Northwest winds could gust over 40 mph today, which may cause
isolated downed trees and power lines.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032-043>047-058-059-300845-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
551 AM EDT Fri Mar 29 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and southwest Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 29, 9:26 AM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1026 AM EDT Fri Mar 29 2024

VAZ007-009>020-022>024-032>035-292230-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-
Including the cities of Tazewell, Marion, Bland, Pearisburg,
Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop,
Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge,
Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington,
Buena Vista, Stuart, Rocky Mount, Bedford, and Amherst
1026 AM EDT Fri Mar 29 2024

...ELEVATED FIRE DANGER THIS AFTERNOON AND EARLY EVENING...

Dry and windy conditions are expected this afternoon from the
from the mountains to the Blue Ridge foothills...including the
New River, Roanoke, and Shenandoah Valleys.  Relative humidity
values are expected to drop under 30 percent associated with
strong northwest winds of around 15 to 25 mph, with gusts of 30 to
50 mph. This will result in the continued rapid drying of leaf
litter and other forest fuels.

Residents and visitors are urged to exercise caution if handling
open flames or equipment that creates sparks. Also, dispose of
cigarette butts, matches, and other flammable items in appropriate
containers. Keep vehicles off of dry grass and obey local burn bans.
Most dry grasses, dead leaves, and other tree litter could easily
ignite and spread fire quickly.

For more information about wildfire danger, burn restrictions,
and wildfire prevention and education, please visit your state's
forestry or environmental protection website.

11
Special weather statement, Mar 29, 9:59 AM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1059 AM EDT Fri Mar 29 2024

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-292230-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-
Including the cities of West Jefferson, Sparta, Dobson, Boone,
Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville,
Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale,
Volney, Galax, Floyd, New Castle, Clifton Forge, Covington,
Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista,
Stuart, Rocky Mount, Bedford, and Amherst
1059 AM EDT Fri Mar 29 2024

...ELEVATED FIRE DANGER THIS AFTERNOON AND EARLY EVENING...

Dry and windy conditions are expected this afternoon from the
from the mountains to the Blue Ridge foothills...including the
New River, Roanoke, and Shenandoah Valleys.  Relative humidity
values are expected to drop under 30 percent associated with
strong northwest winds of around 15 to 25 mph, with gusts of 30 to
50 mph. This will result in the continued rapid drying of leaf
litter and other forest fuels.

Residents and visitors are urged to exercise caution if handling
open flames or equipment that creates sparks. Also, dispose of
cigarette butts, matches, and other flammable items in appropriate
containers. Keep vehicles off of dry grass and obey local burn bans.
Most dry grasses, dead leaves, and other tree litter could easily
ignite and spread fire quickly.

For more information about wildfire danger, burn restrictions,
and wildfire prevention and education, please visit your state's
forestry or environmental protection website.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Henry

When
March 29, 11:48 AM EST to 2:30 PM EST
Where
Henry forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Strong winds blew down two trees with one blocking both lanes of traffic about two miles east-northeast of Sanville and the other blocking the road about one mile east-northeast of Martinsville.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161758.